Illinois, 2006Damaging Winds in Illinois, August 10, 2006
August 10, 2006 · NWS DVN · 5 events in 2 counties and zones
Scattered thunderstorms developed across north central Iowa along an elevated convergence zone in a near tropical atmosphere. Feed by a low level jet of 30 knots (about 35 mph), the thunderstorms evolved into a squall line that raced east southeast across eastern Iowa and northern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across north central Iowa along an elevated convergence zone in a near tropical atmosphere. Feed by a low level jet of 30 knots (about 35 mph), the thunderstorms evolved into a squall line that raced east southeast across eastern Iowa and northern Illinois. Wind damage was the most common severe report with severe crop damage occurring across a large portion of Benton County, and to a lesser extent across Iowa, Linn, and Clinton Counties. The wind combined with a large amount of cloud to ground lightning resulted in power failures across parts of eastern Iowa and took two public safety communication towers off the air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:32 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 10, 2:32 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU AUG 10 2006
.DISCUSSION...
MAIN FEATURE OF NOTE THIS MORNING IS STRONG MCS OVER NEB. RADAR AND
SATELLITE TRENDS INDICATE MCS IS MAKING A RIGHT TURN AND MOVING MORE
ENE OR E...AND LAST COUPLE OF SCANS INDICATE WEAKENING TREND.
PERSISTENT AREA OF STRENGTHENING TSRA HAS MOVED ACROSS NRN IA THIS
MORNING AS WELL...AND SMALLER CELLS WERE DEVELOPING ROUGHLY ALONG A
LINE FROM DEWITT IA TO PRINCETON IL. RADAR TRENDS INDICATE THOSE
AREAS OF CONVECTION MAY BE TRYING TO LINK INTO A BAND. SUBJECTIVE
12Z UPPER AIR ANALYSIS INDICATES WEAK WARM FRONT FEATURE EXTENDING
ACROSS THE DAKOTAS/MN THROUGH WI. 850MB MOISTURE HAD POOLED OVER
SRN MN/NRN IA. 500MB ANALYSIS INDICATED SERIES OF WEAK
SHORTWAVES...INCLUDING ONE OVER IA/NWRN MO/KS...ONE IN THE CTRL
DAKOTAS...AND TROUGH AXIS ACROSS MT/ID/UT...AS WELL AS AN UPPER
RIDGE ACROSS MB/SASK/MT. UPPER-LEVEL JET RIGHT ENTRANCE REGION WAS
DIRECTED TOWARD ERN NEB/WRN IA...WITH JET CURVING ACROSS
MN/WI/MI/OH/PA. 07Z MSAS ANALYSIS INDICATES SURFACE LOW EXTENDS
FROM ERN NEB SWWD TOWARD NWRN KS. SFC WARM FRONT WAS EVIDENT FROM
ERN NEB TO NEAR KCNC TO KGBG TO KVYS...WITH VERY MOIST POOL OF
DEWPOINTS IN THE MID 70S ACROSS IA/IL.
PROFOUND LACK OF MODEL ABILITY TO DEPICT ONGOING CONVECTION THIS
MORNING... AS STRONG MCS OVER NEB/WRN IA DOES NOT SHOW UP IN ANY OF
THE MODELS. THIS OBVIOUSLY CREATES A LACK OF CONFIDENCE IN MODEL
RESOLUTION OF THE NEXT 12-24 HR AND REALLY IN ALL OF THE RUNS. AS A
RESULT...FORECAST IS LOW CONFIDENCE AND BASED MAINLY ON PATTERN
RECOGNITION AND PERSISTENCE AS WELL AS BLEND OF MODEL SOLUTIONS.
ELEVATED TSRA CURRENTLY DEVELOPING SHOULD PERSIST THROUGH
MORNING...AND EXPECT MCS TO PERSIST THROUGH MORNING AS
WELL...ENTERING THE CWA BY MID-MORNING. HAVE POPS IN THE LIKELY
CATEGORY FOR MUCH OF THE CWA THIS MORNING...TAPERING TO CHANCES AS
ACTIVITY FIZZLES AND MOVES EASTWARD DURING THE LATE
MORNING/AFTERNOON. FAVORED LOCATION FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING DEPENDS STRONGLY ON LOCATION OF WARM FRONT...WHICH
WILL HAVE A HARD TIME PROGRESSING NORTH INTO CLOUD DEBRIS. EXPECT
IT TO LINGER ALONG THE IA/MO BORDER OR ACTUALLY SAG SOUTHWARD BACK
INTO MO. LOWER CAPES N OF THE BOUNDARY WOULD LIMIT SEVERE
POTENTIAL...WHILE AREAS ALONG AND SOUTH OF THE BOUNDARY SHOULD
DEVELOP TSRA IN THE AFTERNOON AND EVENING. HAVE JUST CHANCE POPS
SOUTH WITH THEORY THAT FRONT WILL BE SOUTH OF THE CWA. TEMPS TODAY
ARE AGAIN TRICKY WITH POTENTIAL FOR CLOUDS TO MUDDY THE
FORECAST...AND HAVE GONE TO LOW END OF GUIDANCE FOR TODAY. HAVE
INCLUDED SLIGHT CHANCE OF PRECIP ON FRI AS SEVERAL RUNS OF THE NAM
AND ECMWF HAVE INDICATED PRECIP AS A WAVE PASSES THROUGH THE GREAT
LAKES AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS CWA. WITH SO
MUCH MOISTURE IN THE AIR...HARD TO LEAVE FORECAST DRY GIVEN THAT
MUCH SUPPORT FOR PRECIP. DID KEEP SAT INTO SUN DRY AS HIGH SHOULD
BE BETTTER ENTRENCHED IN THE CWA WITH DRY AIR ADVECTION SAT. RETURN
FLOW KICKS IN AGAIN SUN AS HIGH PULLS EASTWARD...BUT NEXT FRONT IS
STILL WELL UPSTREAM ON SUN. OVERALL...KEPT TEMPS CLOSE TO GUIDANCE
AND KEPT PERSISTENCE OF FORECAST FROM LAST SEVERAL MORNINGS.
MADE NO CHANGES TO DAYS 4-7.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
MAYES
Hazardous weather outlook, Aug 10, 4:05 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT THU AUG 10 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
505 AM CDT THU AUG 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT EASTERN IOWA
AND NORTHWESTERN ILLINOIS THIS MORNING. SOME OF THESE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HAIL UP TO THE SIZE
OF NICKELS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS SLOW-MOVING
THUNDERSTORMS LINGER ACROSS SMALL AREAS FOR LONG PERIODS OF TIME.
THE HEAVY RAINS MAY PRODUCE PONDING IN ROADWAYS AND LOW-LYING
AREAS...AS WELL AS RAPID RISES IN SMALL STREAMS. AREAS NORTH OF
INTERSTATE 80 ARE MOST AT RISK THIS MORNING.
LATER TODAY...STORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT.
THE EVENTUAL LOCATION OF THE FRONT IS UNCERTAIN AS STORMS MOVING
FROM THE WEST WILL AFFECT ITS POSITION...BUT IS EXPECTED TO BE
NEAR THE IOWA/MISSOURI BORDER EXTENDING INTO WEST CENTRAL ILLINOIS.
WHERE THESE STORMS DO DEVELOP...THEY WILL BRING A THREAT OF SEVERE
WEATHER...WITH DAMAGING WINDS...MARGINALLY SEVERE HAIL...AND
LOCALLY HEAVY RAINS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN ON SUNDAY NIGHT INTO MONDAY. THE POTENTIAL FOR SEVERE
WEATHER WITH THESE STORMS IS STILL UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING NORTH OF A LINE FROM
FAIRFIELD IOWA TO GALESBURG ILLINOIS...AND SPOTTER ACTIVATION IS
POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING SOUTH OF THAT LINE.
In the hours before
Local storm report, Aug 10, 4:17 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM TSTM WND GST 1 E MARION 42.03N 91.57W
08/10/2006 E60 MPH LINN IA TRAINED SPOTTER
CORNER OF HWY 151 AND HWY 13. WINDS ESTIMATED 55-60 MPH.
&&
MAYESLocal storm report, Aug 10, 4:18 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM TSTM WND GST MARION 42.03N 91.59W
08/10/2006 E70.00 MPH LINN IA TRAINED SPOTTER
WIND GUSTS ESTIMATED 60-70 MPH.
&&
MAYESLocal storm report, Aug 10, 4:26 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM HAIL 1 N MARION 42.05N 91.59W
08/10/2006 E0.88 INCH LINN IA BROADCAST MEDIA
PENNY TO NICKEL SIZE HAIL ON COUNTY HOME RD 1.5 MI W OF
HWY 13. ALSO TORRENTIAL RAIN AND WINDS GUSTING TO 45 MPH.
&&
MAYESLocal storm report, Aug 10, 4:49 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
08/10/2006 M1.20 INCH LINN IA TRAINED SPOTTER
SPOTTER REPORTED 1.20 INCHES OF RAINFALL IN PAST 30
MINUTES. SPOTTER ALSO ESTIMATED WINDS GUSTS OF 45 TO 50
MPH AS THE RAIN BEGAN AT ABOUT 0515 A.M.
&&
MIKEZLocal storm report, Aug 10, 5:48 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM TSTM WND GST DEWITT 41.82N 90.55W
08/10/2006 E60 MPH CLINTON IA NWS EMPLOYEE
NWS EMPLOYEE REPORTED 50 TO 60 MPH WIND GUSTS.
&&
MIKEZLocal storm report, Aug 10, 5:57 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 4 W MAQUOKETA 42.07N 90.74W
08/10/2006 JACKSON IA CO-OP OBSERVER
6 IN TREE LIMBS DOWN AND POWER OUT. ALSO 1.13 IN OF RAIN.
&&
MAYESThunderstorm Wind, Whiteside
- When
- August 10, 5:58 AM CST to 6:05 AM CST
- Where
- Whiteside County, 3 mi ENE of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.800, -90.167
The highway department reported branches and limbs down on Kennedy Road.
Thunderstorm Wind, Carroll
- When
- August 10, 6:05 AM CST
- Where
- Carroll County, 2 mi E of Fairhaven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.950, -89.900
A storm survey discovered 6 to 12 inch diameter limbs down on a farm.
Thunderstorm Wind, Carroll
- When
- August 10, 6:20 AM CST
- Where
- Carroll County, 1 mi S of Milledgeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.950, -89.783
A storm survey discovered 6 to 8 inch diameter limbs down on the west side of highway 40.
Thunderstorm Wind, Whiteside
- When
- August 10, 6:20 AM CST to 6:22 AM CST
- Where
- Whiteside County, Sterling
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.800, -89.700
A storm survey discovered numerous 3 to 5 inch diameter limbs down on the northwest side of the city.
Thunderstorm Wind, Whiteside
- When
- August 10, 6:20 AM CST to 6:22 AM CST
- Where
- Whiteside County, 8 mi NNW of Sterling
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.917, -89.767
A storm survey discovered numerous 2 to 12 inch diameter limbs down along highway 40 to the Sterling city limits.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 10, 2006$15 million · 62 kt wind · 31 events
- Heat and Hail in Tennessee, August 10, 20061 death · $19,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Kentucky, August 10, 20061 injured · $120,000 · 65 kt wind · 30 events
- Damaging Wind in Nebraska, August 10, 2006$500,000 · 85 kt wind · 1 event
- Flooding and Damaging Winds in Illinois, August 10, 2006$207,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 10, 2006$259,000 · 1 in hail · 7 events
- Damaging Winds in Kansas, August 10, 2006$175,000 · 70 kt wind · 4 events
- Damaging Wind in Illinois, August 10, 2006$100,000 · 56 kt wind · 1 event
- Damaging Winds in Iowa, August 10, 2006$62,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strike in Indiana, August 10, 2006$62,000 · 55 kt wind · 5 events
- Damaging Wind in South Carolina, August 10, 20061 injured · $50,000 · 65 kt wind · 1 event
- Flash Flood and Hail in South Dakota, August 10, 20062.75 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528348, 5528419, 5528420, 5528421, 5528422.